Alert archive / Utah / Flash Flood Warnings in 2015

Flash Flood Warning 45, NWS Salt Lake City, UT

August 3, 2015Garfield County, Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 3, 2015, 3:11 PM MDT for Garfield County, Kane County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2015, 3:11 PM MDT (21:11 UTC)
Expired
Aug 3, 2015, 7:00 PM MDT
In force
4 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, UT, Kane County, UT

The radar

The Cedar City radar (KICX), 158 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.2 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1670 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

904 
WGUS55 KSLC 032111
FFWSLC
UTC017-025-040100-
/O.NEW.KSLC.FF.W.0045.150803T2111Z-150804T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
311 PM MDT MON AUG 3 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL GARFIELD COUNTY IN UTAH...
  NORTHEASTERN KANE COUNTY IN UTAH...

* UNTIL 700 PM MDT
    
* AT 307 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER THE ESCALANTE RIVER DRAINAGE. RADAR ESTIMATES 
  INDICATE THAT UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN.

* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH 
  CENTRAL GARFIELD AND NORTHEASTERN KANE COUNTIES...INCLUDING THE 
  GLEN CANYON NATIONAL RECREATION AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING 
SPOTS.

&&

LAT...LON 3784 11102 3755 11099 3737 11092 3734 11095
      3763 11126 3776 11129

$$

LC
2 follow-up statements
150 
WGUS75 KSLC 032303
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
503 PM MDT MON AUG 3 2015

UTC017-025-040100-
/O.CON.KSLC.FF.W.0045.000000T0000Z-150804T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-KANE UT-
503 PM MDT MON AUG 3 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR
SOUTH CENTRAL GARFIELD AND NORTHEASTERN KANE COUNTIES...

AT 500 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS 
PRODUCING HEAVY RAIN OVER THE ESCALANTE RIVER DRAINAGE. RADAR 
ESTIMATES INDICATE THAT OVER THREE INCHES OF RAIN HAVE ALREADY 
FALLEN.

FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL 
GARFIELD AND NORTHEASTERN KANE COUNTIES...WITH THE RUNOFF CONTINUING 
DOWN THE ESCALANTE RIVER INTO LAKE POWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3784 11102 3755 11099 3737 11092 3734 11095
      3763 11126 3776 11129

$$

LC
193 
WGUS75 KSLC 040052
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
652 PM MDT MON AUG 3 2015

UTC017-025-040100-
/O.EXP.KSLC.FF.W.0045.000000T0000Z-150804T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-KANE UT-
652 PM MDT MON AUG 3 2015

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL GARFIELD AND
NORTHEASTERN KANE COUNTIES WILL EXPIRE AT 700 PM MDT...

RUNOFF FROM EARLIER PRECIPITATION ALONG THE ESCALANTE RIVER DRAINAGE 
HAS DIMINISHED. RIVER AND STREAM LEVELS WILL CONTINUE TO 
DECREASE...ALTHOUGH FLOWS MAY REMAIN HIGH THROUGH THE EVENING HOURS. 
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. 
MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR THE 
LATEST WEATHER INFORMATION.

LAT...LON 3784 11102 3755 11099 3737 11092 3734 11095
      3763 11126 3776 11129

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 9:57 AM MDT, 5 hours 14 minutes earlier.

Area forecast discussion, Aug 3, 9:57 AM MDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
957 AM MDT MON AUG 3 2015

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL SLOWLY THROUGH NORTHERN
UTAH TODAY. A DRIER SOUTHWESTERLY FLOW WILL FOLLOW FOR
MIDWEEK...THOUGH A WEAK UPPER LEVEL DISTURBANCE WILL SCRAPE ACROSS
THE NORTHERN SECTIONS OF THE FORECAST AREA. MOISTURE MAY RETURN
LATE IN THE WEEK.

&&

.DISCUSSION...A MOIST TROUGH IS PUSHING THROUGH NORTHERN UTAH AND
SOUTHWEST WYOMING THIS MORNING...WITH WIDESPREAD STRATIFORM
RAINFALL ACROSS THE AREA. WHILE RAIN RATES HAVE GENERALLY BEEN
LOW...THE RAINFALL HAS BEEN STEADY IN MANY LOCATIONS...WITH TOTALS
OVER THE LAST 12 HOURS GENERALLY 0.2-0.5 INCHES IN MANY NORTHERN
LOCATIONS...AND IN EXCESS OF ONE INCH ACROSS SOME OF THE HIGHER
TERRAIN.

THIS STORM WILL CONTINUE TO LIFT NORTHWARD THROUGH THE DAY...WITH
STEADY RAINFALL LIKELY EXITING THE UTAH/IDAHO BORDER THROUGH THE
EVENING HOURS. AS THIS WAVE SLOWLY CLEARS THE WASATCH FRONT
THROUGH THE AFTERNOON...CONDITIONS BEHIND THE WAVE SHOULD BE
FAIRLY STABLE AND SUBSIDENT...AND THE SUN COULD EVEN COME OUT
DURING THE LATTER HALF OF THE AFTERNOON.

AS FOR THE SOUTHERN HALF OF UTAH...A SIGNIFICANTLY DRIER AIRMASS
HAS MOVED INTO THE AREA BEHIND THE TROUGH...WITH PRECIPITABLE
WATER VALUES DROPPING TO NEAR 0.5 INCHES. THAT SAID...THERE STILL
LOOKS TO BE ENOUGH INSTABILITY TO ALLOW FOR ISOLATED TO WIDELY
SCATTERED SHOWERS TO POP UP THROUGH THE AFTERNOON...ESPECIALLY
ACROSS THE CENTRAL THIRD OF THE STATE.

UPDATED THE FORECAST EARLIER THIS MORNING TO INCREASE POPS AND
REMOVE THE MENTION OF LIGHTNING ACROSS THE NORTH THROUGH THE
MORNING...AS WELL AS FILL IN MENTIONABLE POPS ACROSS THE SOUTH FOR
THE AFTERNOON TO ACCOUNT FOR THE LINGERING INSTABILITY. ALSO
ADDED SOME DETAIL TO THE AFTERNOON HOURS TO ILLUSTRATE THE QUICKLY
DECREASING POPS ACROSS THE WASATCH FRONT THROUGH THE LATER
AFTERNOON HOURS.

&&

.AVIATION...RAIN WILL CONTINUE TO IMPACT THE SLC TERMINAL THROUGH
AT LEAST 18Z...WITH CEILINGS LIKELY REMAINING AROUND 6-7KFT IN
THE STEADY RAINFALL. RAIN SHOULD PUSH NORTH OF THE TERMINAL
BETWEEN 19Z AND 22Z...AND CEILINGS WILL RAISE SIGNIFICANTLY
THROUGH THIS TIME. WINDS ARE EXPECTED TO REMAIN NORTHWESTERLY
THROUGH AT LEAST 01Z...BUT THERE REMAINS A 20 PERCENT CHANCE THAT
WINDS COULD SWITCH BACK TO THE SOUTH BETWEEN 17Z AND 21Z AS THE
LOW PRESSURE SYSTEM REMAINS TO THE NORTH.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 3, 4:55 AM MDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
455 AM MDT MON AUG 3 2015

UTZ001>016-019>021-517-518-WYZ021-041100-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
455 AM MDT MON AUG 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A BAND OF RAIN WITH POSSIBLE EMBEDDED THUNDERSTORMS WILL LIFT
SLOWLY NORTHWARD THROUGH THE NORTHERN HALF OF UTAH AND SOUTHWEST
WYOMING AS THE DAY PROGRESSES. A PERIOD OF MODERATE RAINFALL CAN
BE EXPECTED WITH THE CORE OF THE BAND.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
SOUTHERN UTAH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER SURGE OF MOISTURE WILL BE POSSIBLE FROM LATE FRIDAY INTO
SATURDAY...WITH SHOWERS AND THUNDERSTORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BARJENBRUCH

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:02 PM MDTFlash Flood WarningSLCKane7 hr
Aug 3, 2:27 PM MDTSevere Thunderstorm WarningSLCGarfield33 min
Aug 3, 3:00 PM MDTSevere Thunderstorm WarningSLCGarfield45 min
Aug 3, 3:40 PM MDTFlash Flood WarningSLCGarfield, Kane4 hr
Aug 3, 3:45 PM MDTSevere Thunderstorm WarningSLCGarfield, San Juan60 min
Aug 3, 4:50 PM MDTSevere Thunderstorm WarningSLCMillard40 min
Aug 3, 4:58 PM MDTSpecial Weather StatementSLCWayne32 min
Aug 3, 5:20 PM MDTSevere Thunderstorm WarningSLCEmery, Wayne25 min

Nearby

Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.